Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 17, 2021, 2:49 PM EDT for Caswell County, North Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2021, 2:49 PM EDT (18:49 UTC)
- Expired
- Jul 17, 2021, 3:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
County Caswell County, NC
The radar
The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:05 PM EDT | TSTM WND DMG | 5 W Camp Springs, NC | SEVERAL TREES DOWN NEAR HIGHWAY 87. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932 WWUS81 KRNK 171849 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 249 PM EDT Sat Jul 17 2021 NCZ005-006-171915- Rockingham-Caswell- 249 PM EDT Sat Jul 17 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ROCKINGHAM AND CASWELL COUNTIES... At 249 PM EDT, strong thunderstorms were clustered near Reidsville, moving northeast at 15 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Reidsville... Yanceyville... Bethel... Providence... Camp Springs... Quick... and Topnot. LAT...LON 3625 7987 3652 7938 3634 7920 3624 7956 TIME...MOT...LOC 1849Z 245DEG 15KT 3629 7962 $$ RR
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 17, 1:48 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 17, 1:48 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Blacksburg VA 148 PM EDT Sat Jul 17 2021 .SYNOPSIS... A cold front approaches the area this afternoon with more numerous showers and thunderstorms. This front will move into North Carolina Sunday night. A second front passes through the area Wednesday and Thursday. The passage of this front will introduce slightly cooler temperatures, and lower humidity. && .NEAR TERM /THROUGH SUNDAY/... As 130 PM EDT Saturday... A closed upper level low will move east from the Great Lakes to Lake Erie/Huron this afternoon and evening. An upper level trough will extend south from the low tracking across the Ohio and Tennessee Valleys into this evening. The cold front associated with this system will slowly move to the southeast across the Ohio Valley this afternoon. Since the flow behind the upper trough is zonal, the cold front will not move into our region until Sunday. Jet dynamics with the low is best across northern Virginia into Pennsylvania, but that will not exclude the area from getting some strong to severe storms today. In our area, we will have a lee trough and with the help of afternoon surface heating, numerous storms are possible this afternoon. With moderate to strong instabilities and weak shear, multicellar disorganized storms are expected, gelling into line segments going into this evening. SPC has a Marginal Risk for storms producing damaging wind gusts for the area today. As of writing this discussion, the probability of a Severe Thunder Watch for the area is 20 percent. Some of the storms today will produce heavy rain as PWATS range between 1.50 to 1.80 inches today. These PWATS are around 2 standard deviations above normal for this time of year. Slow moving storms with high rainfall rates could lead to localized flash flooding this afternoon and evening. Overnight tonight, storms and rainfall intensity will wane, but as the front approaches, on-going isolated showers will likely persist into Sunday morning. A second upper level trough will enter the Ohio Valley Sunday. This trough will push the cold front into the area. Today's convection should remove most of the instabilities from the environment so that Sunday's storms will not be as intense. The best chance for moderate to strong convection and heavy rain will be along the NC/VA border southward. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 1230 PM EDT Saturday... A slow moving west-east oriented cold front will sag southward toward the VA/NC border by Sunday night. Broad upper troughing will remain over the eastern U.S. Scattered showers and isolated thunderstorms will remain possible in the overnight along/near the frontal boundary. With daytime heating Monday afternoon, should see more scattered storms develop, with best coverage along and south of the VA/NC border. Most activity diminishing Monday night. Front will continue to drift south and expected to be far enough south where most areas should be dry on Tuesday. An isolated shower/storm possible Tuesday afternoon, mainly confined to North Carolina. Temperatures will remain below normal across the entire area Monday with considerable cloudiness and some rain/storms , but should recover a bit closer to normal by Tuesday as clouds clear and the front moves further south. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 1240 PM EDT Saturday... Little change expected in the synoptic pattern. Broad upper troughing will persist across the eastern U.S. with the early week frontal system stalling across the southeastern U.S., but remaining close enough to potentially tease the southern parts of the CWA with deeper moisture and possibly a few showers/thunderstorms during afternoon heating. By Wednesday, another frontal system will drop southward from the Great Lakes into the Mid-Atlantic and Ohio Valley. Moisture will be more limited with this system than with the early week frontal system, but given mid-July strong heating and upper troughing/short wave energy, expect scattered showers/thunderstorms to develop during this timeframe. Dry conditions expected Thursday behind the front. Another frontal system approaches in a similar manner by the weekend, once again increasing the chances for rain and thunderstorms for Friday/Saturday. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 145 PM EDT Saturday... Numerous Sub-VFR showers and thunderstorms will develop this afternoon and evening. The highest probability of precipitation will be across the mountains this afternoon then east of the Blue Ridge this evening. Confidence is high on chances but low on timing as storms will be disorganized tracking southwest to the northeast. Storm's intensity and coverage will wane after midnight. Generally southwest winds ranging between 8-12 kts but will be erratic and gusty near thunderstorms this afternoon into this evening. Areas of fog and low clouds will develop late tonight into Sunday morning especially where it rained. Extended Aviation Discussion... Showers/storms will continue into Sunday with sub- VFR ceilings and visibilities. By Tuesday the boundary will be south of the region with cooler and drier weather and a return to widespread VFR conditions. Scattered MVFR storms are possible Wednesday and Thursday. Some drier air will arrive for Friday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS... NEAR TERM...RCS SHORT TERM...BMG LONG TERM...BMG AVIATION...RCS
Hazardous weather outlook, Jul 17, 4:49 AM EDT, 10 hours before
Hazardous Weather Outlook National Weather Service Blacksburg VA 449 AM EDT Sat Jul 17 2021 NCZ001>003-018>020-VAZ007-009>017-WVZ042-181100- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Mercer- 449 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected today and tonight. A strong to severe thunderstorm with damaging winds gusts cannot be ruled out. In addition, locally heavy rainfall leading to localized flooding or flash flooding will be possible, especially along and west of the Blue Ridge. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible today and tonight, mainly this afternoon and evening, for isolated severe storms and a few incidents of flooding or flash flooding. NCZ004>006-VAZ018>020-022>024-032>035-043>047-058-059-WVZ043-044-507- 508-181100- Stokes-Rockingham-Caswell-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 449 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected today and tonight. A few storms could become strong to severe, mainly this afternoon and evening. In addition, locally heavy rainfall leading to localized flooding or flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered showers and thunderstorms will be possible again Monday, mainly near and south of the Virginia/North Carolina border. The main concern with these storms will be localized pockets of heavy rainfall and associated flooding. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible today, tonight, and again Sunday, mainly during the afternoon and evening, for a few severe storms and a possible incidents of flooding or flash flooding. RAB
In the hours before
Special weather statement, Jul 17, 1:38 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
138 PM EDT Sat Jul 17 2021
NCZ003-VAZ016-032-171815-
Surry-Patrick-Carroll-
138 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL
SURRY...SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK COUNTIES...
At 138 PM EDT, a strong thunderstorm was located over Lambsburg, or
near Cana, moving northeast at 10 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Fancy Gap...
Ararat...
Cana...
Gladesboro...
Lambsburg...
and Pipers Gap.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3652 8073 3653 8081 3660 8087 3667 8082
3680 8061 3657 8046
TIME...MOT...LOC 1738Z 235DEG 7KT 3658 8077
BMGSpecial weather statement, Jul 17, 1:43 PM EDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 143 PM EDT Sat Jul 17 2021 VAZ045-171830- Campbell- 143 PM EDT Sat Jul 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CAMPBELL COUNTY... At 143 PM EDT, a strong thunderstorm was located over Hodges, or 8 miles east of Altavista, moving northeast at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Rustburg... Mike... Spring Mills... Gladys... and Long Island. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3708 7910 3718 7921 3734 7905 3719 7884 TIME...MOT...LOC 1743Z 235DEG 7KT 3713 7914 BMG
Local storm report, Jul 17, 1:50 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM TSTM WND DMG 5 SSW ROCKY MOUNT 36.94N 79.93W
07/17/2021 FRANKLIN VA 911 CALL CENTER
TREE DOWN.
1238 PM TSTM WND DMG 6 SW MONETA 37.13N 79.72W
07/17/2021 FRANKLIN VA 911 CALL CENTER
TREE DOWN.
0126 PM FLOOD 3 NW SYDNORSVILLE 36.89N 79.87W
07/17/2021 FRANKLIN VA 911 CALL CENTER
WATER OVER BOTH LANES OF US 220.
&&Special weather statement, Jul 17, 2:45 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
245 PM EDT Sat Jul 17 2021
NCZ003-004-VAZ032-171915-
Stokes-Surry-Patrick-
245 PM EDT Sat Jul 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES AND PATRICK COUNTIES...
At 244 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Woolwine to near Ararat. Movement was
northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Flat Rock...
Stuart...
Woolwine...
Buffalo Ridge...
Collinstown...
Charity...
and Woodville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3649 8059 3682 8032 3686 8017 3685 8010
3685 8009 3684 8007 3683 8008 3683 8007
3682 8007 3652 8028
TIME...MOT...LOC 1844Z 243DEG 21KT 3679 8028 3658 8046
RRSpecial weather statement, Jul 17, 2:47 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
247 PM EDT Sat Jul 17 2021
VAZ043-171915-
Henry-
247 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HENRY COUNTY AND THE
CITY OF MARTINSVILLE...
At 247 PM EDT, a strong thunderstorm was located over Fieldale, or
near Martinsville, moving northeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Martinsville...
Bassett...
Stanleytown...
Leatherwood...
Villa Heights...
Chatmoss...
and Collinsville.
LAT...LON 3664 7995 3669 8002 3674 8002 3682 7993
3679 7980 3680 7979 3680 7976 3679 7976
3679 7975 3674 7967 3672 7967 3663 7987
TIME...MOT...LOC 1847Z 226DEG 9KT 3669 7994
BMGSpecial weather statement, Jul 17, 2:49 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 249 PM EDT Sat Jul 17 2021 NCZ005-006-171915- Rockingham-Caswell- 249 PM EDT Sat Jul 17 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ROCKINGHAM AND CASWELL COUNTIES... At 249 PM EDT, strong thunderstorms were clustered near Reidsville, moving northeast at 15 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Reidsville... Yanceyville... Bethel... Providence... Camp Springs... Quick... and Topnot. LAT...LON 3625 7987 3652 7938 3634 7920 3624 7956 TIME...MOT...LOC 1849Z 245DEG 15KT 3629 7962 RR
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:21 PM EDT | Special Weather Statement | RNK | Wythe | 24 min |
| Jul 17, 12:01 PM EDT | Special Weather Statement | RNK | Bedford, Franklin | 29 min |
| Jul 17, 12:26 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Jul 17, 12:47 PM EDT | Special Weather Statement | RNK | Bedford | 28 min |
| Jul 17, 1:20 PM EDT | Special Weather Statement | RNK | Franklin | 25 min |
| Jul 17, 1:33 PM EDT | Special Weather Statement | RNK | Bedford | 42 min |
| Jul 17, 1:38 PM EDT | Special Weather Statement | RNK | Carroll | 37 min |
| Jul 17, 1:43 PM EDT | Special Weather Statement | RNK | Campbell | 47 min |
| Jul 17, 1:45 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 43 min |
| Jul 17, 1:56 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 64 min |
| Jul 17, 2:11 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Patrick | 3 hr |
| Jul 17, 2:14 PM EDT | Areal Flood Advisory | RNK | Appomattox, Campbell | 3 hr |
| Jul 17, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte | 53 min |
| Jul 17, 2:45 PM EDT | Special Weather Statement | RNK | Patrick | 30 min |
| Jul 17, 2:47 PM EDT | Special Weather Statement | RNK | City of Martinsville | 28 min |
| Jul 17, 2:53 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 36 min |
| Jul 17, 2:59 PM EDT | Special Weather Statement | RNK | Franklin | 31 min |
| Jul 17, 3:00 PM EDT | Special Weather Statement | RNK | Prince Edward | 15 min |
| Jul 17, 3:16 PM EDT | Areal Flood Advisory | RNK | Franklin | 2 hr |
| Jul 17, 3:24 PM EDT | Special Weather Statement | RNK | Franklin | 36 min |
| Jul 17, 3:27 PM EDT | Special Weather Statement | RNK | Tazewell | 48 min |
| Jul 17, 3:42 PM EDT | Special Weather Statement | RNK | City of Danville | 48 min |
| Jul 17, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 57 min |
| Jul 17, 3:52 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 3 hr |
| Jul 17, 3:54 PM EDT | Special Weather Statement | RNK | Halifax | 36 min |
| Jul 17, 4:11 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 3 hr |
| Jul 17, 4:17 PM EDT | Special Weather Statement | RNK | Bland, Giles, Smyth, Tazewell | 43 min |
| Jul 17, 4:22 PM EDT | Special Weather Statement | RNK | Charlotte | 23 min |
| Jul 17, 4:26 PM EDT | Special Weather Statement | RNK | Halifax | 34 min |
| Jul 17, 4:47 PM EDT | Special Weather Statement | RNK | Charlotte | 28 min |
| Jul 17, 5:01 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Craig, Giles, City of Covington | 59 min |
| Jul 17, 5:26 PM EDT | Special Weather Statement | RNK | Appomattox | 34 min |
| Jul 17, 5:45 PM EDT | Special Weather Statement | RNK | Floyd | 30 min |
| Jul 17, 6:04 PM EDT | Special Weather Statement | RNK | Amherst, Botetourt, Montgomery, Roanoke, Rockbridge, City of Buena Vista and 3 more | 56 min |
| Jul 17, 6:19 PM EDT | Special Weather Statement | RNK | Floyd | 26 min |
| Jul 17, 6:25 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 65 min |
| Jul 17, 6:58 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 47 min |
| Jul 17, 7:05 PM EDT | Special Weather Statement | RNK | Patrick | 40 min |
| Jul 17, 7:10 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Grayson, Patrick | 3 hr |
| Jul 17, 7:30 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 39 min |
| Jul 17, 7:44 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Grayson, Henry, Patrick | 61 min |
| Jul 17, 1:06 PM EDT | Special Weather Statement | RNK | Surry | 39 min |
| Jul 17, 2:56 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 49 min |
| Jul 17, 4:00 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 60 min |
| Jul 17, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 60 min |
| Jul 17, 5:10 PM EDT | Special Weather Statement | RNK | Wilkes | 35 min |
| Jul 17, 5:39 PM EDT | Special Weather Statement | RNK | Wilkes | 36 min |
| Jul 17, 6:02 PM EDT | Special Weather Statement | RNK | Caswell | 13 min |
| Jul 17, 6:08 PM EDT | Special Weather Statement | RNK | Alleghany, Surry, Watauga, Wilkes | 67 min |
| Jul 17, 6:50 PM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 7 hr |
| Jul 17, 7:34 PM EDT | Special Weather Statement | RNK | Yadkin | 26 min |
| Jul 16, 8:16 PM EDT | Special Weather Statement | RNK | Summers | 29 min |
| Jul 16, 8:39 PM EDT | Special Weather Statement | RNK | Monroe | 36 min |
| Jul 17, 4:35 AM EDT | Special Weather Statement | RNK | Greenbrier, Summers | 55 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.